MAUDE Adverse Event Report: DEPUY SPINE INC EXPEDIUM SPINE SYSTEM VARIABLE OPEN/CLOSED PIVOTING CONNECTOR 5.5 X 5.5-6.35MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

DEPUY SPINE INC EXPEDIUM SPINE SYSTEM VARIABLE OPEN/CLOSED PIVOTING CONNECTOR 5.5 X 5.5-6.35MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Catalog Number 179774555
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Intervertebral Disc Compression or Protrusion (4524); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported through legal documentation, the patient sustained injuries due to a car accident on february 2020.Subsequently, on (b)(6) 2020, plaintiff the underwent an occiput-c3 posterior spinal fusion where bone screws and titanium rods were placed in her cervical spine.Patient had good recovery.On (b)(6) 2020, patient was seen and x-rays left the impression of an ¿instrumented posterior spinal fusion and posterior decompression from the occiput through c3 for management of cervical spine fractures.¿ also, x-rays of her right shoulder showed a clavicular fracture and thoracic compression fractures at the t5 and t6 levels.Plaintiff was diagnosed with a ¿closed stable burst fracture of first cervical vertebrae with routine healing.¿ on (b)(6) 2020 patient was seen and was noted doing physical therapy and was improving.On (b)(6) 2020 ct scans of the cervical and thoracic spine showed: occiput-c3 posterior bone fusion without evidence for hardware failure¿ and fractures at the t3-t6 levels.On (b)(6) 2020, patient was treated for pain management and was diagnosed with cervicalgia and pain in the thoracic spine.On (b)(6) 2020 patient was seen and x-rays of the cervical and thoracic spine showed the ¿posterior instrumented spinal fusion from the occiput through c3 with mild residual lateral displacement of c1 lateral masses "[and]" t6 vertebral comminuted split fracture and partially visualized t3-t5 compression fractures.¿ physical examination showed that patient was able to ambulate with a cane, but experienced pain in her midthoracic spine.The dr.Recommended surgical intervention to stabilize her thoracic spine.On (b)(6) 2020, patient underwent a posterior spinal fusion of t3-t9 thoracic spine levels using expedium system implants.Patient was released on (b)(6) 2020.On (b)(6) 2020 physical examination showed that the patient stands with her head stooped forward, almost on her chest.She had trouble meeting my gaze.Patient could only passively lift her head up and hold it for a few seconds.It was observed that she was chin on chest.That day the patient was admitted to (b)(6) hospital.On (b)(6) 2020, the patient underwent a complicated spinal fusion with orthopedic revision surgery.Specifically, she underwent a posterior spinal instrumentation and fusion c4,5,6,t1,2,10,11,12,l1,l2,l3,l4 with decortication and revision instrumented fusion occ-c3, 13-9.During this procedure the surgeon placed the bilateral rods from occiput to t5 while reposition the head in the mayfield pins to reduce our kyphosis from c7 to t3.This was done successfully.Further, rods were placed bilaterally from t7-l4.Expedium and mountaineer system products were implanted.On (b)(6) 2020, it was noted that: ¿since surgery and extubation (sic), her mental status has been altered.Initially 7/7-8 she was more lethargic but by documentation seemed to have a fluctuating level of arousal/alertness and some disorientation.Starting 7/9 and into 7/10, she has had progressive worsening of agitation, sleep disturbance, and disorientation, as well as new hallucinations, illusions and delusions.On (b)(6) 2020, patient was released from the hospital.On (b)(6) 2020, x-rays were taken which showed ¿multiple thoracic burst/compression fractures, most severe at t6.¿ on (b)(6) 2020, it was noted that patient did fairly well early on regaining some of her neurologic function she had lost through physical therapy but then had collapse through her midthoracic spine.¿ on (b)(6) 2020, doctor noted that: ¿we initially intervene"[d]" to stop the collapse of her thoracic fractures by fusing her from t3-t9.She did well initially and then quickly her soft tissues had her cervicothoracic junction failed.This left us no choice but to intervene by fusing between the 2 prior interventions and extending down into her lumbar spine.¿ dr.Goodwin¿s assessment and plan stated: ¿we will need to address both her cervical spine and her lumbo sacral spine in the next surgery.She will have 1 cervical adjustment, which will likely include taking some lordosis out of her subaxial spine by replacing the rods and or augmenting them.The other stage will be a lumbosacral surgery which will likely include instrumentation of l4-l5 s1 and the pelvis.¿ on (b)(6) 2020, it was noted that patient has trouble standing up on (b)(6) 2020, patient underwent a ct scan of her thoracic spine.The imaging report showed a fracture of the medial rod of the t6 level.The impression given was a comminuted emotional injuries deformity of t6 with associated focal kyphosis.¿ at the end of (b)(6) 2020, plaintiff (b)(6) ¿developed boils over her occiput and neck that were large and required drainage by her dermatologist.The appearance of these were unusual and there was suspicion that there was potentially some foreign object lodged.On (b)(6) 2020, plaintiff (b)(6) infectious diseases clinic.It was noted that: she most recently was operated on in (b)(6) 2020 with instrumentation from c4 to l4.¿ on (b)(6) 2020, the findings stated that: in this mri, the extensive spinal instrumentation results and signal loss at multiple levels.On the ct, there is a burst type fracture and laminectomy at t6 with mild retropulsion.¿ additional fractures were observed on the ct scan.The mri findings also stated: in the laminectomy bed at t6, deep to the instrumentation, there is a fluid connection measuring up to 2.4 cm with surrounding mild contrast enhancement which extends to the skin.Given the clinical presentation, this is concerning for infection.Abnormal enhancement of the posterior paraspinal musculaturefrom l3 through the sacrum which extends to the left iliopsoas at the level of l4 into the skin at the level of l5.Given the clinical presentation, this is concerning for infection.¿ on (b)(6) 2021, patient was diagnosed with a ¿large wound posterior scalp after prolonged hospitalization.¿ physical examination showed a ¿2 cm scar-like patch of alopecia, slightly erythematous, in the same location as the prior large crusted nodule overlying the occipital protuberance.¿ on (b)(6) 2021, patient underwent a ct scan of her cervical, thoracic, and lumbar spine which showed another ¿fracture of the medial fusion rod at the t6 level.¿ the imaging report also identified ¿compression deformities of the t3-t5 vertebral bodies¿ resulting in ¿mild kyphosis.¿ also, the imaging report indicated an ¿ununited right anterior c1 arch fracture and multilevel thoracic compression fractures.¿ on (b)(6) 2021, patient completed physical therapy and was discharged from ssm physical therapy after achieving all of her goals.Her prognosis at the time of discharge was good.On (b)(6) 2021, patient underwent placement of an inferior vena cena filter due to a ¿possible infection of surgical hardware.¿ on (b)(6) 2021, surgical team performed several procedures patient including an anterior lumbar interbody fusion and bone graft.On (b)(6) 2021, the surgeon and surgical team performed several procedures including revision procedures, osteotomy procedures, and removal of hardware.During the spine procedure the surgeon cut the depuy transition rods between the c6 and t1 spinal levels.The cervical portion of these were removed.The set caps were removed.Lateral mass screws at c4-c5 and c6 were removed.The surgeon also observed that the fusion mass around c3-4 was weak and was easily spread apart.The surgeon then implanted cervical rods with connectors to the t1 level.These procedures included the implantation of the depuy defendant's products.On (b)(6) 2021 the surgeon noted that the patient has failure of the ct junction through bilateral end to end connections with kyphosis throughout c3/4 levels.The cervical component of both connectors has displaced, allowing her neck to kyphosis forward.It was also noted that the rods connecting the cervical to thoracic spine have pulled out bilaterally.X-rays taken that day confirmed these findings and left the impression of "interval dislodgment and distraction of the posterior instrumentation rods bilaterally at the cervicothoracic junction with severe kyphosis and anterolisthesis at c3-c4.An addendum to this medical record states: upon further review, there is misalignment of bilateral upper cervical rods with their corresponding connectors at the level of c5-c6.The orthopedics team is aware of the instrumentation failure.The treatment plan was for a revision of the cervical rods.On (b)(6) 2021, the surgeon and surgical team performed several corrective procedures on patient.It was noted that the depuy hardware failed through the connectors at the cervical-thoracic junction.Specifically both rods has dislodged from the connectors at the cervical-thoracic junction.These procedures included the implantation of the depuy products.This report is for one expedium spine system variable open/closed pivoting connector 5.5 x 5.5-6.35mm.This is report 6 of 9 for (b)(4) for the events between dates (b)(6) 2021.This complaint is linked to (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.B3: unknown event date udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Mrr findings the patient had original surgery in february 2020.The original surgery did not involve any synthes devices.Due to implant failures the patient had additional surgeries which involved adding synthes devices to the competitor products that were initially placed.Implanted devices (b)(6)2020 (surgical invention due to competitor device failure.) part number 179702000- screw qty 12 part number 179712430 screw qty 1 part number 179712530 screw qty 3 part number 179712535 screw qty 3 part number 179712540 screw qty 4 part number 179712630 screw qty 1 part number 179762480 rod qty 1 implanted devices (b)(6)2020 (surgical intervention due to implant failure) part number 102000000-screw locking cap qty 5 part number 102035112-screw qty 5 part number 188311012-rod qty 2 part number 179702000-spine qty 38 part number 179755155-rod qty 8 part number 179712430-spine qty 2 part number 179715535-rod qty 1 part number 179712625-screw qty 2 part number 179715535-rod qty 3 part number 179712640-screw qty 4 part number 179715640-rod qty 4 part number 179715640-rod qty 4 part number 179715645 rod qty 3 part number 179762480 rod qty 1 implanted devices (b)(6)2020 (surgical intervention due to implant failure) part number 102000000-locking cap qty 5 part number 102035112-spine screw qty 5 part number 188311012-rod qty 2 part number 179702000-expedium screw qty 38 part number 179755155-connector rod qty 8 part number 179712430-polyaxial screw qty 2 part number 179715535-polyaxial rod qty 4 part number 179712625-polyaxial screw qty 2 part number 179712640 spine screw qty 4 part number 179715640-rod qty 4 part number 179715645- rod qty 3 part number 179762480-rod qty 1 implanted devices (b)(6) 2021 (surgical intervention due to implant failure) part number 17282020 spine staple qty 1 part number 17283025 screw qty 1 part number 17282024 spine staple qty 1 part number 17283030 screw qty 1 implanted devices (b)(6) 2021 (surgical intervention due to implant failure) part number 179704880 screw qty 1 part number 179715645 screw qty 1 part number 179715640 rod qty 1 part number 179702000 screw qty 1 part number 179762480 rod qty 1 part number 179774555 connector rod qty 1 part number 179798020 rod qty 1 part number 188364250 rod qty 1 part number 102019001 connector rod qty 1 part number 102019004 connector rod qty 1 implanted devices(b)(6)2021 (surgical intervention due to implant failure) part number 179771095 rod qty 2 part number 188311202 band qty 4 part number 179774555 rod qty 2 pat number 189401406 rod qty 1 patient experienced a traumatic brain injury after a motor vehicle accident in february 2020.She experienced multiple injuries including vertebral fractures which resulted in spinal fusion surgery form c1-s1.Surgery resulted in limited range of motion of head.Delayed wound healing requiring wound debridement and scalp rotation flap on 6/12/2021.Patient experiencing history of dvt, kyphosis, depression, suicidal ideation, numbness and tingling in legs, chronic pain and migraines.2/29/2020 ¿ ct spine, chest, pelvis, head, body 5/6/2020 ¿ ct cervical, thoracic spine 6/12/2020 ¿ mri spine total complete, xray scoliosis, xray spine cervical, thoracic 6/15/2020 ¿ fluoroscopy, xray spine thoracic, xray spine thoracolumabar junction 6/18/2020 ¿ xray chest 7/6/2020 ¿ xray spine thoracic 7/9/2020 ¿ xray spine lumbar 7/7/2020 - xray chest 7/14/2020 ¿ xray scoliosis ap and lateral, xray chest 7/15/2020 ¿ ct head 7/17/2020 ¿ xray scoliosis ap and lateral 8/1/2020 ¿ ct abdomen and pelvis, xray chest 9/22/2020 ¿ xray scoliosis ap and lateral 10/27/2020 ¿ xray scoliosis ap and lateral 11/6/2020 ¿ ct thoracic, cervical spine 12/3/2020 ¿ ct abdomen and pelvis 12/23/2020 ¿ mri spine complete 7/2/2020 ¿ mri spine cervical and thoracic.Ct thoracic, cervical spine.Xray chest.Xray spine thoracic 7/6/2020 ¿ xray spine lumbar, thoracic, cervical, scoliosis ap and lateral, fluoroscopy 7/7/2020 ¿ xray chest 7/14/2020 ¿ xray scoliosis ap and lateral, xray chest 7/15/2020 ¿ crt head 7/17/2020 ¿ xray scoliosis ap and lateral 8/1/2020 ¿ ct abdomen and pelvis, xray chest 9/22/2020 ¿ xray scoliosis ap and lateral 10/27/2020 ¿ xray scoliosis ap and lateral 11/6/2020 ¿ ct thoracic and cervical spine 12/03/2020 ¿ ct abdomen and pelvis 12/23/2020 ¿ mri spine complete 3/17/2021 ¿ ct cervical, thoracic, and lumbar spine 4/5/2021 ¿ xray spine lumbar.Fluoroscopy 4/6/2021 ¿ ct lumbar spine, xray scoliosis ap and lateral 4/7/2021 ¿ fluoroscopy, xray scoliosis ap and lateral 4/8/2021 ¿ xray chest 4/10/2021 ¿ xray scoliosis ap and lateral 4/27/2021 ¿ mri cervical spine, ct cervical thoracic and lumbar spine, xray scoliosis ap and lateral 4/29/2021 ¿ xray scoliosis ap and lateral and fluoroscopy 5/2/2021 ¿ xray spine scoliosis 5/3/2021 ¿ xray cervical spine and fluoroscopy 5/6/2021 ¿ xray scoliosis ap and lateral 5/25/2021 ¿ xray scoliosis ap and lateral 6/8/2021 ¿ xray spine cervical 6/12/2021 ¿ xray of skull, cervical spine, and chest 6/15/2021 ¿ xray scoliosis ap and lateral 6/29/2021 ¿ xray scoliosis ap and lateral 10/15/2021 ¿ bladder ultrasound for urinary retention.Impression bladder appears normal.11/10/2021 ¿ ct cervical, thoracic and lumbar spine.Chest xray and hip xray.Impression: no evidence of hardware loosening, hardware fracture, or displacement.2/23/2022 ¿ xray of cervical and lumbar spine.Impression: no evidence of fracture.Mild subsidence of endplate 3/8/2022 ¿ mri thoracic, cervical, and lumbar spine.Impression: no significant issue with the spine.3/10/2022 ¿ mri cervical spine.Impression: no disc herniation or spinal stenosis.3/14/2022 ¿ ct lumbar spine.Impression: chronic subsidence of endplate.4/28/2020-mri right shoulder.Impression to evidence of rotator cuff atrophy.Bursitis and subacromial impingement.5/16/2022 ¿ chest xray for cough.Impression: no issue found with lungs.9/24/2022 ¿ radiograph of lumbar spine.Impression ¿ no loosening or failure of hardware noted.9/26/2023 ¿ thoracic spine imaging.Impression: hardware visualized.Height loss is noted in the thoracic vertebral body.No evidence of acute fracture.12/12/2022 ¿ bilateral venous ultrasound.Impression: no dvt seen in veins.1/26/2023 ¿ barium swallow to evaluate swallow function.4/18/2023 ¿ ct pelvis history of ivc filter.Impression: no evidence of hardware loosening.7/3/2023 ¿ ct thoracic spin for pain status post fusion.Impression: postsurgical changes, compression deformities of thoracic vertebral bodies.Relatively stable cervical spine.7/20/2023 ¿ mri brain and brain stem for left facial weakness.Impression: indeterminate left frontal lobe lesion.8/4/2023 ¿ bilateral mammography 8/28/2023 ¿ mri lumbar spine 8/29/2023 ¿ mri thoracic spine 9/5/2023 ¿ mri lumbar spine 9/6/2023 ¿ mri cervical spine 9/13/2023 ¿ mri cervical spine 10/4/2023 ¿ swallowing study.Impression: some dysphagia is noted but can be caused by narcotic medication.Discontinue narcotic medication and repeat study.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b5, d10 concomitant, g2 report source if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXPEDIUM SPINE SYSTEM VARIABLE OPEN/CLOSED PIVOTING CONNECTOR 5.5 X 5.5-6.35MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
Manufacturer Contact
kate karberg
325 paramount drive
raynham, MA 02767
3035526892
MDR Report Key20088920
Report Number1526439-2024-02195
Device Sequence Number20749237
Product Code NKB
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Consumer
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number179774555
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/30/2024
Supplement Date Received by Manufacturer05/28/2026
Initial Report FDA Received Date08/28/2024
Supplement Report FDA Received Date06/10/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5.5 TI CLSD ILIAC CN 20MM; EXP 5.5 TI POLY SCR 6.5X40MM; EXP 5.5 TI POLY SCR 6.5X45MM; OC ADJ ROD LOPRO 3.5 X 120 - 7; ROD, 480 MM; SINGLE-INNER SETSCREW; UNK - CONNECTOR; VIPER TI SAI POLY 8X80MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient SexFemale